"Eye Popping" Atrial Fibrillation

Interesting article and finally one that explains what likely happened to me the first time I went to a hospital with AF symptoms. This is probably what happened when they gave me beta blockers at a hospital where the doctors probably don't know a lot about AF or neglected to do tests on me before giving me medication. My heart rate went to 30. I guess, if the doctor treating you does not know about what recommended AF drugs can do to you, there could be some challenges to keep you alive. I probably survived because I only had a low ejection factor issue; and not issues like being being overweight, thyroid problems, etc.

Not your typical atrial fibrillation case walking through the ER door today. Hold on to your eyeballs for this case with two major teaching points.

A 38 year old obese but otherwise healthy male who complains of palpitations, increasing dyspnea and edema over the past 2 months. He bought some weight loss medications online to “boost metabolism” and has lost 150 pounds in about 3 months! Probably not worth it in the long run...

Here is his ECG:

AtrialFibrillation-RVR-ECG

Classic atrial fibrillation with rapid ventricular response, right? Well yes, it is...but things get a bit complicated. Physical exam reveals a tachycardic, irregularly irregular rhythm with a III/VI systolic ejection murmur at the left upper sternal border heard best at end-expiration. There are rales at the lung bases which are dull to percussion. He has 2+ pitting edema all the way up past his knees. Pretty obvious heart failure findings, but interestingly, he has significant bulging of his eyes (exophthalmos or proptosis) and a bit of a goiter! The diagnosis???

Hyperthyroid induced atrial fibrillation!

So this guy was taking some weight loss supplement that must have contained some thyroid hormone-like drug or he coincidentally developed hyperthyroidism (Grave’s disease). His TSH was undetectable and the endocrinology service was consulted.

Here are some points to know about hyperthyroid-induced atrial fibrillation:

Atrial fibrillation occurs in 5-15% of hyperthyroid cases

Beta-blockers are preferred rate controlling agents during a hyperthyroid state (class I),

Non-dihydropyridine calcium channel blockers (diltiazem, verapamil) can be used if beta-blockers are not tolerated or contraindicated

Propanolol specifically inhibits the conversion of T4 (less active) to T3 (more active) which is beneficial in hyperthyroidism

A majority of patients will convert to sinus rhythm once the hyperthyroidism is treated (55-75%)

How about that heart murmur on exam?

That is called a “Means-Learman scratch” and is thought to occur from the pericardium rubbing against the pleura in the high output, hyperdynamic states of hyperthyroidism and may sound similar to a pericardial friction rub as seen in pericarditis.

The Case Continues...

He was put on an intravenous drip of diltiazem to slow the heart rate which seemed to work well. Some furosemide IV was given and an echocardiogram was ordered. Endocrine decided to use oral propranolol to help with the hyperthyroid state.

CODE BLUE

He is found unresponsive with a heart rate of 40 and no detectable pulse. Still atrial fibrillation, but quite slow. A prolonged resuscitative effort was successful, but not without some anoxic brain injury as a result...so what happened here??? Take a look at his echocardiogram:

Don’t ever forget this...

Know the ejection fraction in atrial fibrillation BEFORE you give AV blocking drugs, especially if there is any clinical heart failure!

Giving strong negatively inotropic agents like non-dihydropyridine calcium channel blockers (diltiazem or verapamil) or beta-blockers that reduce the contractility of the heart can cause a significant decrease in cardiac output if systolic heart failure (not diastolic) is present.

Sometimes you won’t have the ability to get an echocardiogram immediately, so be cautious and use your clinical judgment until you know for sure. In this case, his ejection fraction was about 10%. He was put on diltiazem which has negative inotropic effects. All it took was one dose or oral propranolol and his cardiac output dropped so low that he become markedly hypotensive and had a PEA (Pulseless Electrical Activity) cardiac arrest.

Let's review AV blocking agents for atrial fibrillation and heart failure.

(I could not get the table to print. Look at this website to get the table and echo picture. healio.com/cardiology/learn...

Ejection Fraction and AV Blocking Agents in Atrial Fibrillation

AtrialFibrillation-EjectionFraction-Trans

When the ejection fraction is normal we use beta-blockers or dihydropyridine calcium channel blockers 1st line, digoxin 2nd line and amiodarone 3rd line to slow the heart rate down in atrial fibrillation.

When systolic heart failure is present, digoxin is 1st line since it actually increases cardiac output AND slows down the heart rate. Unfortunately, digoxin alone is rarely enough to completely lower the heart rate to the desired level.

Amiodarone for rate control is actually considered 2nd line, but are you going to give this to our patient in a hyperthyroid state? Not a good idea. If you were, then review amiodarone toxicity here.

The beta-blockers that are FDA approved for systolic heart failure can be used when the ejection fraction is low, but with some degree of caution. These are carvedilol, metoprolol succinate (NOT metoprolol tartrate) and bisoprolol. Usually, a low dose is used initially until the heart failure is more stabilized.

The ACC/AHA guidelines for rate control of atrial fibrillation give a class III indication (potentially harmful, not recommended) to using non-dihydropyridine calcium channel blockers (diltiazem, verapamil) in the setting of decompensated systolic heart failure and state that they “may exacerbate hemodynamic compromise” in this setting. This lesson was learned the hard way in this case.

When systolic heart failure is well compensated (few symptoms and not volume overloaded) diltiazem and verapamil may be used as a last resort in low doses with caution to slow atrial fibrillation heart rates. However, they are not good long term in these patients. If the ejection fraction is reduced only moderately (45-55%), it may be reasonable to give a low dose a try.

3 Replies

oldestnewest
  • I was lucky that my AF abated without treatment and I subsequently had time for all the blood tests and an echocardiogram before any drugs were prescribed.

    I think A + E units might follow algorithms where beta blockers come first so I count myself lucky to have reverted to NSR naturally. My EP has said beta blockers are not a treatment for me either, due to my naturally low heart rate which can be ~48.

    Mac, do you know in what circumstances IV Magnesium is given as a first treatment which I believe it can be? I should look it up.

    Incidentally, can one still have a normal/good Ejection Fraction when measured whilst in AF? Isn't the heart too erratic to pump efficiently and that's exactly why there is a risk of clots.

    I suppose this case underlines why the expertise of an EP is needed in the first instance.

    Pat

  • I read some time ago that magesium IV's are given in the UK. I asked an ER doctor here in Canada and he said that they would kill people so they do not do it here.

    My ejection factor was determined when I was in sinus so I do not know what it could be when in AF.

    The rural hospital to which I was first admitted for AF gave me the beta blockers. When I was transferred to the best heart hospital in our area, they wanted to give me beta blockers but I refused. No tests were done beforehand and I can only assume the difficulty I had at the first hospital was not relayed to the new hospital. I saw a review on a local cardiologist where a wife accused the doctor of killing her husband by giving him the wrong drugs. May be he prescribed beta blockers incorrectly.

    So I am not sure even EP's get it right all the time. Most of us have little or no knowledge about AF and its various treatments and rely on our doctors completely. As we learn, it may be helpful to understand the recommended treatment and in some instances make a decision that may be against the doctor's recommendation. I am glad that I did that one time.

  • I asked my EP to put a red alert on my hospital file to prevent A&E ever giving me beta blocker or calcium channel blockers, which he was happy to do.

    I also copied his letter to my GP onto my phone clearly stating never to administer because I cannot tolerate them and they could be life threatening. I have also had a stand up row with a cardiologist who tried to prescribe beta blockers, you certainly need to be alert!

    Any patient has a right to deny treatment.

You may also like...